Format

Send to

Choose Destination
J Emerg Med. 2007 Feb;32(2):175-8. Epub 2007 Jan 24.

Isolated atomoxetine overdose resulting in seizure.

Author information

1
Banner Good Samaritan Medical Center Phoenix, Arizona, USA.

Abstract

BACKGROUND:

Atomoxetine (Strattera), has recently been approved for the treatment of Attention Deficit Hyperactivity Disorder (ADHD) in adolescents and adults. Atomoxetine acts by inhibiting the reuptake of norepinephrine. There are limited reports of the effects of atomoxetine in overdose. We report a case of isolated atomoxetine overdose resulting in seizure and mild cardiac toxicity.

CASE REPORT:

A 17-year-old female ingested 2840 mg of atomoxetine in an attempt to kill herself. She presented to an Emergency Department 2-3 hours after ingestion and soon after arrival had a tonic clonic seizure that lasted one minute. An initial electrocardiogram (ECG) revealed a sinus tachycardia with a rate of 110 beats per minute (bpm) and a QRS interval of 93 ms. She was transferred to a pediatric toxicology referral center and had progressive improvement in her symptoms. Gas chromatography and mass spectometry of the urine detected the following drugs: atomoxetine, naproxen, and nicotine. A quantitative serum atomoxetine level of 1995 ng/ml and a quantitative serum naproxen level of 12 mcg/L (30-90 mcg/L anti-inflammatory or analgesic range) were obtained. The patient had no further complications and was without symptoms within 24 hours of hospitalization. Repeat ECG 14 hours following ingestion revealed QRS interval of 79 ms.

CONCLUSION:

We report a case of atomoxetine overdose resulting in seizure and mild widening of the QRS interval on ECG. It is important to be aware of the potential for atomoxetine to cause central nervous system and cardiac toxicity.

PMID:
17307628
DOI:
10.1016/j.jemermed.2006.05.048
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center